MAUDE Adverse Event Report: WRIGHTS LANE: SYNTHES USA PRODUCTS LLC 12MM/130 DEG TI CANN TFNA 170MM - STERILE; ROD,FIXATION,INTRAMEDULLARY

WRIGHTS LANE: SYNTHES USA PRODUCTS LLC 12MM/130 DEG TI CANN TFNA 170MM - STERILE; ROD,FIXATION,INTRAMEDULLARY
Model Number 04.037.242S
Medical Device Problem Codes Mechanical Problem (1384); Premature Activation (1484)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 12/22/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was removed from the patient intraoperatively.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.A review of the device history records showed that there were no issues at the time of manufacturing of this device and it's sub components that would contribute to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the locking mechanism inside a 12x170 advanced trochanteric fixation nail is slightly engaged and it is preventing the helical blade to slide in properly during an open reduction internal fixation (orif) of the hip on (b)(6) 2017.The surgeon took out the blade multiple times and repositioned it and this led to a surgical delay of 20 minutes.The procedure was completed successfully with the help of another readily available smaller nail.There was no harm to the patient.No additional medical intervention was required to complete the procedure.Concomitant device reported: unknown helical blade (unknown part and lot number, quantity # 1).This complaint involves one (1) device.This report is for a nail.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Device history records review was completed for part# 04.037.242s, lot# h124141.Manufacturing location: (b)(4), manufacturing date: jun 15, 2016, expiry date: may 31, 2026.No non-conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Sterility documentation was reviewed and determined to be conforming.Component parts reviewed: part 04.037.942.2 - lock prong, 130 degree, tfna bp-55 lot - 9943325 ; part 04.037.912.4 - wave spring, shim ended bp-55 lot - 9850962 ; part 04.037.912.3 - tfna lock drive bp-58 lot - h111703 ; part 21127 - raw material lot bp-80 lot - h048989.Raw material received from supplier (b)(4).Certificate of analysis received for (b)(4) from (b)(4).Meet specification.Raw material receiving/putaway checklist meet requirements.Inspection sheet for tfna assembly inspection and inspection sheet for in-process/inspect dimensional/final met inspection acceptance criteria.Product development investigation was completed.The nail was received with the locking mechanism in the advanced position and with the flat tab of the locking mechanism scraped and bent.This condition is consistent with attempted insertion the helical blade with the locking mechanism in the locked position.Thus, the complaint condition is confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the device is already damaged.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The lot went through the required steps during the inspection at the time of manufacturing and the device history records review showed no issues concerning the material or material conditioning.Based on the date of manufacture, relevant drawings were reviewed.The locking mechanism was functionally tested and could be fully advanced and retraced as intended.However, the locking mechanism could not be removed due to the damaged locking mechanism tab, therefore, dimensional inspection of the damaged prong could not be completed.The bent locking mechanism is consistent with attempted insertion of the blade with the locking mechanism inadvertently advanced such that it was blocking a portion of the oblique hole.Thus, the root cause of the inability to advance the blade through the nail is the result of the advanced locking mechanism.The root cause of the advanced locking mechanism could not be definitively determined as the circumstances surrounding the event are unknown.Specifically, it is unknown when the locking mechanism advanced.The tfnaa technique guides, notes that the locking mechanism is to be engaged after insertion of the head element.The guides also note, under the assemble insertion instruments step, ¿to verify the appropriate position of the locking mechanism for the screw, pass the 5.0mm flexible hexagonal screwdriver though the cannulated connecting screw and turn counterclockwise until it stops.¿ during the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
12MM/130 DEG TI CANN TFNA 170MM - STERILE
Common Device Name
ROD,FIXATION,INTRAMEDULLARY
Manufacturer (Section D)
WRIGHTS LANE: SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7201258
Report Number2939274-2018-50298
Device Sequence Number853777
Product Code HSB
UDI-Device Identifier10886982097262
UDI-Public(01)10886982097262(17)260531(10)H124141
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K160167
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Model Number04.037.242S
Device Catalogue Number04.037.242S
Device Lot NumberH124141
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/25/2018
Initial Date Received by Manufacturer 12/22/2017
Supplement Date Received by Manufacturer01/25/2018
02/16/2018
Initial Report FDA Received Date01/17/2018
Supplement Report FDA Received Date02/09/2018
02/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;